Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 20, 2018, 2:26 PM MDT for Blaine County, Cassia County, Power County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 2:26 PM MDT (20:26 UTC)
- Expired
- May 20, 2018, 3:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Blaine County, ID, Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 60 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 8.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569 WUUS55 KPIH 202026 SVRPIH IDC013-031-077-202115- /O.NEW.KPIH.SV.W.0013.180520T2026Z-180520T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 226 PM MDT SUN MAY 20 2018 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southeastern Blaine County in central Idaho... West central Power County in southeastern Idaho... Northeastern Cassia County in southeastern Idaho... * Until 315 PM MDT * At 225 PM MDT, a severe thunderstorm was located near Cold Water Rest Area or 10 miles east of Lake Walcott, moving north at 15 mph. HAZARD...Quarter size hail and very heavy rain. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Cold Water Rest Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4256 11312 4259 11328 4289 11333 4285 11295 TIME...MOT...LOC 2025Z 185DEG 12KT 4264 11319 HAIL...1.00IN WIND...<50MPH $$ Huston
1 follow-up statement
434
WWUS55 KPIH 202107
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
307 PM MDT SUN MAY 20 2018
IDC013-031-077-202117-
/O.EXP.KPIH.SV.W.0013.000000T0000Z-180520T2115Z/
Blaine ID-Power ID-Cassia ID-
307 PM MDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...WEST
CENTRAL POWER AND NORTHEASTERN CASSIA COUNTIES WILL EXPIRE AT 315 PM
MDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4256 11312 4259 11328 4289 11333 4285 11295
TIME...MOT...LOC 2107Z 185DEG 12KT 4276 11318
$$
HustonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:25 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 20, 1:25 PM MDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Pocatello ID 125 PM MDT Sun May 20 2018 .SHORT TERM...Tonight through Wednesday. A broad upper level trough was observed over the NW coast early this afternoon as convection - thunderstorms - began to fire across the South-central and Central mountains. The numerical models continue to favor increased thunderstorm coverage west of an Arco to Malta line this afternoon which gradually transitions further east across the region this evening as thunderstorm support weakens. Some storms early this evening may produce some fairly intense rainfall in the Central and South-central mountains. As the upper trough digs south overnight, a closed upper low forms near the southern Sierra mountains Monday resulting in a diffluent flow aloft over SE Idaho which would be very supportive of ongoing thunderstorm activity across the region. By Tuesday, the low begins to lift slowly north across the Southern Great Basin reaching the SW Idaho border sometime Wednesday afternoon leaving SE Idaho under a broad area of support for continued thunderstorm activity. Statistical guidance continues to show above normal temperatures through Wednesday. Huston .LONG TERM...Wednesday night through next Sunday night. Longwave indicates a very weak pattern, but at least it is weak upper level ridging with the troughing in the desert southwest not getting any reinforcement. This means the low in the great basin/desert southwest may actually lift and move out. But the flow is so weak from the Idaho panhandle southward that I would expect varied solutions by the different guidance suites with little consistency from run to run during this extended period. The main energy and storm track will be to the north of the forecast area, pretty much in Canada. So little in the way of organized fronts passing through; but there is a risk of subtropical moisture making its way in from the south, if some southerly wind develops between the Gem State and the Baja Peninsula. Morning guidance indicates that instability and some weak troughing moving through the weak longwave upper level ridge will keep showers a threat somewhere (mostly in the central Idaho mountains and the northern highlands) through Fri, then Sat still looks great for an excellent start to the upcoming holiday weekend. By Sun night, the storm track does sag a little southwards and could make for a wet Memorial Day, although that is out of the range of this forecast. Messick && .AVIATION...Focus of convection will be the western airports, with the likelihood of TSRA above 50 percent at KBYI and KSUN. So have tried to time this and placed TEMPO groups during the most likely hours. The other airdromes all have 30 to 40 percent chance threat, so have kept them to VCTS. The maximum instability occurs in the late afternoon, as most would figure, with things toning down considerably between 21/02Z and 21/03Z. However, even then, with negative Lifted Indices continuing, showers should remain possible mainly through 21/06Z. In fact, heavy showers appear possible at KBYI and KSUN during the mid-evening hours tonight. After this, most of the airports have a threat of stratus with all the moisture being dumped out of the sky. Pass areas surrounding the Wood River and Teton Valleys have seen fog, so it would not surprise that stratus could be a problem at KSUN and KDIJ. In fact the NAM guidance suggests that it will be a problem, so have forecasted marginal VFR CIGs in both of those locations starting late tonight, along with VSBYs in the 3SM to 5SM range. The other airdromes are also at risk, but the amount of rainfall actually at the station is in question, so only have SCT clouds below 3000 ft AGL. Otherwise, mostly mid- level CIGS during the time period of the TAFs. Winds should be widespread light and variable except near TSRA. KSUN will have the most difficulties in the morning; it all depends on whether or not they receive the heavy rains tonight. Messick && .HYDROLOGY...Rivers and streams continue to run high, fast and cold across the region. We still have minor flooding issues along the Big Wood River at Hailey where a FLOOD ADVISORY will remain in effect through the next couple of days. If the river level rises as currently forecast, we may need to upgrade the Advisory to a Flood Warning sometime Tuesday or Wednesday. Keyes/Huston && .PIH WATCHES/WARNINGS/ADVISORIES...None. &&
In the hours before
Special weather statement, May 20, 12:27 PM MDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1227 PM MDT SUN MAY 20 2018
IDZ018-032-201930-
Lost River/Pashimeroi ID-Sawtooth Mountains ID-
1227 PM MDT SUN MAY 20 2018
...LINE OF WEAK THUNDERSTORMS LIFTING NORTH THROUGH THE CHALLIS
AREA THROUGH 130 PM MDT...
At 1224 PM MDT, Doppler radar was tracking a line of thunderstorms
extending from Chilly Barton Flat to 21 miles east of Sunbeam
moving north at 20 mph.
brief moderate rain, small hail, and wind gusts to 30 mph are
possible with these storms as they move north toward Ellis through
130 PM MDT.
Locations impacted include...
Challis, Chilly Barton Flat, Clayton, Willow Creek Summit, Herd Lake,
Bayhorse Lake, Meadow Peak and Mt Borah.
LAT...LON 4451 11383 4449 11381 4447 11368 4401 11378
4412 11442 4460 11451 4459 11448 4462 11445
TIME...MOT...LOC 1824Z 179DEG 17KT 4408 11388 4415 11433
HustonSpecial weather statement, May 20, 12:31 PM MDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Pocatello ID 1231 PM MDT SUN MAY 20 2018 IDZ017-022-201930- South Central Highlands ID-Eastern Magic Valley ID- 1231 PM MDT SUN MAY 20 2018 ...A LINE OF WEAK THUNDERSTORMS SOUTH OF BURLEY MOVING NORTH THROUGH 130 PM MDT... At 1229 PM MDT, Doppler radar was tracking a line of thunderstorms extending from 10 miles south of Burley to near Oakley Reservoir, moving north at 15 mph. Brief moderate rain, small hail, and wind gusts to 30 mph are possible with these storms as they move north through the Burley area through 130 PM MDT. Locations impacted include... Burley, Rupert, Heyburn, Paul and Oakley. LAT...LON 4288 11368 4226 11367 4206 11387 4247 11389 TIME...MOT...LOC 1829Z 195DEG 13KT 4239 11382 4217 11383 Huston
Local storm report, May 20, 1:25 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 6 SE BURLEY 42.49N 113.70W
05/20/2018 E1.00 INCH CASSIA ID TRAINED SPOTTER
QUARTER SIZED HAIL AND VERY HEAVY RAIN.
&&
MHLocal storm report, May 20, 1:51 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
151 PM MDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 8 NNW RUPERT 42.74N 113.72W
05/20/2018 E0.25 INCH MINIDOKA ID TRAINED SPOTTER
&&
MHThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:27 PM MDT | Special Weather Statement | PIH | Custer | 63 min |
| May 20, 12:31 PM MDT | Special Weather Statement | PIH | Cassia | 59 min |
| May 20, 1:23 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka | 67 min |
| May 20, 1:30 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Power | 60 min |
| May 20, 2:07 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Minidoka | 38 min |
| May 20, 2:35 PM MDT | Special Weather Statement | PIH | Lincoln | 85 min |
| May 20, 3:01 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Power | 44 min |
| May 20, 3:28 PM MDT | Special Weather Statement | PIH | Butte | 92 min |
| May 20, 3:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Butte, Power | 50 min |
| May 20, 4:23 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville | 52 min |
| May 20, 4:34 PM MDT | Special Weather Statement | PIH | Bingham | 41 min |
| May 20, 5:11 PM MDT | Special Weather Statement | PIH | Bingham | 64 min |
| May 20, 5:19 PM MDT | Special Weather Statement | PIH | Bonneville | 56 min |
| May 20, 5:50 PM MDT | Special Weather Statement | PIH | Madison | 40 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.